Let Them Eat Viagra: No link to central serous retinopathy

20 03 2010

In the February 2010 issue of Retina there is an important article by French and Margo titled “Central Serous Chorioretionopathy and Phosphodiesterase-5 Inhibitors.”  It’s a well done surveillance study that shows no association between the use of these erectile disfunction drugs and CSR.  You’ll recall that in 2008 Fraunfelder and Fraunfelder reported 11 men with CSR who were taking sildenafil (Viagra).  Although the association was not proven, the report raised the issue and added an extra question to the work-up of patients with CSR, “Are you taking Viagra?”.

French and Margo performed a surveillance study on the Veteran’s Healthcare Administration’s (VHA) database of 5.2 million veterans, 90% of whom are male.  They used the ICD9 codes for central serous retinopathy to find such patients, and as controls they used codes for the diagnosis of acute conjunctivitis and of macular pucker.  In order to minimize the possibility of including misdiagnoses of macular degeneration, they excluded patients age 60 and over.  They limited their search to the fiscal year 2004-05, and they also excluded anyone who had a diagnosis of CSR prior to these dates.  They also excluded individuals who had sources of exogenous or endogenous glucocorticoids, because of their association with CSR.

Their search identified 577 men with newly diagnosed CSR during the study period.  For statistical purposes they identified 1154 age-matched men in the two control groups, acute conjunctivitis and macular pucker.  Then they asked, how many men in each group were prescribed PDE-5 inhibitors prior to their diagnosis?  In the CSR group, 19.2% had been prescribed PDE-5 inhibitors.  The numbers were 18.5% and 21.5% in the two control groups.  Since these numbers are all about the same, the authors conclude that there is no statistically significant association between PDE-5 use and CSR.

The authors do note the limitations of their study, particularly that it was a surveillance study, with no access to individual patient charts.  Therefore, there is the possibility of misdiagnosis.  Also, although the patients were prescribed PDE-5 inhibitors prior to the onset of CSR, there is no way to know if they were actually taking the drug at the time of the diagnosis.  They also point out that some cases of CSR may be causally related to PDE-5 use, but that in this case-controlled study there is no statistically significant association.

Advertisements

Actions

Information

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s




%d bloggers like this: